Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 228, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 23, 2007, 12:49 AM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2007, 12:49 AM CDT (05:49 UTC)
- Expired
- Jul 23, 2007, 1:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Cerro Gordo County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 230549
SVRDMX
IAC033-195-230645-
/O.NEW.KDMX.SV.W.0228.070723T0549Z-070723T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT MON JUL 23 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
THIS INCLUDES THE CITY OF MASON CITY...
SOUTHEASTERN WORTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 145 AM CDT
* AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 18 MILES EAST OF MANLY...OR
ABOUT NEAR OSAGE...AND MOVING SOUTHWEST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKWELL BY 140 AM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 178 AND 197.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4342 9304 4291 9303 4291 9342 4292 9343
4292 9349 4299 9349 4300 9350 4307 9350
TIME...MOT...LOC 0549Z 031DEG 27KT 4327 9285
$$
SMALL2 follow-up statements
000
WWUS53 KDMX 230614
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
114 AM CDT MON JUL 23 2007
IAC195-230624-
/O.CAN.KDMX.SV.W.0228.000000T0000Z-070723T0645Z/
WORTH IA-
114 AM CDT MON JUL 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORTH COUNTY IS
CANCELLED...
AT 109 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4325 9312 4326 9304 4291 9303 4291 9342
4292 9343 4292 9349 4298 9348 4298 9349
4304 9350
TIME...MOT...LOC 0614Z 031DEG 27KT 4312 9298
$$
IAC033-230645-
/O.CON.KDMX.SV.W.0228.000000T0000Z-070723T0645Z/
CERRO GORDO IA-
114 AM CDT MON JUL 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR CERRO GORDO COUNTY...
AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF ROCK
FALLS...OR ABOUT 12 MILES SOUTHWEST OF OSAGE...MOVING SOUTHWEST AT 30
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKWELL AND DOUGHERTY BY 140 AM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 178 AND 193.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4325 9312 4326 9304 4291 9303 4291 9342
4292 9343 4292 9349 4298 9348 4298 9349
4304 9350
TIME...MOT...LOC 0614Z 031DEG 27KT 4312 9298
$$
SMALL000
WWUS53 KDMX 230646
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
146 AM CDT MON JUL 23 2007
IAC033-230656-
/O.EXP.KDMX.SV.W.0228.000000T0000Z-070723T0645Z/
CERRO GORDO IA-
146 AM CDT MON JUL 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR CERRO GORDO COUNTY EXPIRED AT
145 AM CDT...
AT 143 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4325 9312 4326 9304 4291 9303 4291 9342
4292 9343 4292 9349 4298 9348 4298 9349
4304 9350
TIME...MOT...LOC 0614Z 031DEG 27KT 4312 9298
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:10 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 22, 11:10 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1110 PM CDT SUN JUL 22 2007 .SHORT TERM /TONIGHT-MONDAY/... ONGOING MCS OVR WRN WI WILL LIKELY IMPACT DMX/S CWA TONIGHT AND MONDAY. WATER VAPOR IMAGERY SHOWING S/WV NO MOVG INTO NW MN WHICH WILL MAKE THE TURN SOUTH AROUND THE UPPER RIDGE AND THEN MOVE SWS ACROSS IA EARLY MONDAY. AT THE SURFACE...SURFACE RIDGE REMAINS OVER THE GREAT LAKES REGION SHOWING NO SIGNS OF MOVING. PATTERN LIKELY BLOCKED FM BETWEEN DOWNSTREAM UPPER LOW AND UPSTREAM 500 MB RIDGE. LOW-LVL LOW DEWPOINT AIR CONTINUES TO BE ADVECTED INTO SE IA ATTM. THIS FETCH OF RELATIVELY DRY AIR SHOULD KEEP AMS CONSIDERABLY MORE STABLE. MOISTURE AXIS CENTERED TO THE WEST AS DEPICTED ON 925 MB THETAE RIDGE. ONGOING MCS SHOULD PROPAGATE SW INTO INSTABILITY AXIS AND THETAE RIDGE TONIGHT AND MONDAY. THIS MOVEMENT IS ALSO SUPPORTED BY UPPER LEVEL FLOW. GIVEN S/WV SUPPORT...INSTABILITY AND 20-25KT LOW-LVL JET...THINK MCS WILL MAINTAIN ITSELF THROUGH THE NIGHT AND THEN MOVE ACROSS CENTRAL IA MONDAY ON EASTERN EDGE OF THE 925 MB THETAE GRADIENT. INCREASED POPS AND CLOUDS TO REFLECT THIS AND LOWER MAX TEMPERATURES SIGNIFICANTLY. IF THIS FCST SCENARIO DOESN/T WORK OUT...FCST MAX TEMPS WILL BE WAY LOW. .LONG TERM /MONDAY NIGHT-SUNDAY/... 12Z GFS ENSEMBLES CONTINUE TO SHOW UPPER RIDGE BUILDING NE ACROSS UPPER MS VLY IN WAKE OF MONDAY/S S/WV NW OF UPPER TROUGH TO THE EAST. THIS SHOULD KEEP FCST GENERALLY DRY THROUGH MUCH OF THE WORK WEEK. SE SFC FLOW SUGGEST TEMPERATURES SHOULD NOT GET TOO WARM STAYING AT OR JUST ABOVE NORMAL. STRONG LOOKING S/WV FLATTENS THE RIDGE LATE IN THE WEEK AND ALLOWS CDFNT TO CROSS THE UPPER MIDWEST. TIMING OF THE FRONT IS PROBLEMATIC. KEPT LOW POPS INLINE WITH CURRENT THINKING. TEMPS TO COOL SOME AFTER FROPA. LOOKING INTO NEXT WEEKEND...A RETURN TO NW FLOW ALOFT AS CENTRAL US UPPER RIDGE AND DOWNSTREAM TROUGH CONTINUES. && .AVIATION...23/06Z THUNDERSTORMS DEVELOPED OVER ARX CWA ALONG A CONVERGENCE AXIS AND FED BY DECENT MOISTURE TRANSPORT. THE LINE OF STORMS IS TRANSLATING SW AROUND 10 KTS AND WL BE IN ALO BY 05Z THEM PROGRESS SWWD TWDS DMX. HAVE INCREASED CLOUD COVER AND FORECAST LCL MVFR/IFR COND DUE TO STORMS. ACTIVITY MAY BE ONGOING AFT 12Z FM DMX TO OMA OR SOME REGENERATION MAY OCCUR AFT 12Z AS WELL. RIDGE XPCTD TO BUILD IN AFTER 00Z TUES FOR IMPRVG COND. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL IOWA UNTIL 09Z MONDAY. && LONG TERM...JOHNSON SHORT TERM...MS AVIATION...FAB
Hazardous weather outlook, Jul 22, 11:27 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1127 PM CDT SUN JUL 22 2007 IAZ004>007-015>017-023>026-033>037-044>048-057>062-070>075- 081>086-092>097-240430- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1127 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTHWEST OF A WATERLOO TO TAMA LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE ENTIRE REGION...THEN ACROSS THE SOUTHWEST THIRD MONDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS WEST OF INTERSTATE 35. THE PRIMARY THREAT WILL BE FOR LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED MONDAY AREA WIDE AND MONDAY EVENING ACROSS THE FAR SOUTHWEST. IAZ027-028-038-039-049-050-240430- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 1127 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF EAST CENTRAL IOWA AROUND THE WATERLOO AREA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST. THESE STORMS HAVE A HISTORY OF PRODUCING 3 TO 5 INCHES OF RAINFALL IN A COUPLE HOURS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE REGION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE MORNING AND EARLY AFTERNOON HOURS. THE PRIMARY THREAT WILL BE FOR HEAVY RAIN AND LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED MONDAY MORNING AND EARLY AFTERNOON. FAB
In the hours before
Local storm report, Jul 22, 11:48 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT SUN JUL 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM TSTM WND GST WATERLOO AIRPORT 42.56N 92.40W
07/22/2007 M62 MPH BLACK HAWK IA ASOS
&&
BMOYERLocal storm report, Jul 22, 11:56 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1156 PM CDT SUN JUL 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND GST WATERLOO AIRPORT 42.56N 92.40W
07/22/2007 M62 MPH BLACK HAWK IA ASOS
&&
BMOYERLocal storm report, Jul 23, 12:27 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CDT MON JUL 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM TSTM WND DMG WATERLOO 42.49N 92.35W
07/22/2007 BLACK HAWK IA LAW ENFORCEMENT
TREES DOWN IN WATERLOO AND CEDAR FALLS.
&&
RKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:33 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Grundy, Marshall, Tama | 6 hr |
| Jul 22, 11:47 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 43 min |
| Jul 22, 11:58 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.